Alabama, 2001

Flash Flood in Alabama, April 3, 2001

April 3, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 3, 2:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT TUE APR 03 2001

5H RIDGE PUMPING UP TO OUR WEST WILL ALLOW MID LEVEL WINDS TO VEER TO
MORE NWLY TEMPORARILY THIS EVENING AND THIS SHOULD AID IN SHOVING
THE BAND OF CONVECTION CURRENTLY ACROSS THE BHM AREA MORE TO THE
SOUTH.  ALSO NEW STORMS ARE DEVELOPING OVER WEST CENTRAL AL WHERE
THE AIR HAD BEEN RELATIVELY UNDISTURBED AND WHERE MOIST LOW LEVEL
SW FLOW IS INTERACTING WITH THE RAIN COOLED BOUNDARY.  THESE STORMS
ARE BEING CARRIED ESE ACROSS MGM TOWARD THE CSG AREA.  SO HIGHEST
POPS TONIGHT WILL BE OVER THE SOUTH....GENLY FROM BHM SOUTH.  HOWEVER
ANOTHER SHORT WAVE WILL BE COMING THROUGH THE RIDGE LATER TONIGHT
WHILE A FRONTAL BOUNDARY SAGS SOUTH TOWARD THE TN VALLEY. SO THERE IS
STILL A DECENT CHANCE OF REDEVELOPMENT OVER N AL LATER TONIGHT.

NWLY FLOW ACROSS THE FRONT SHOULD KEEP THE PRECIP IN THE WARM SECTOR
ON WEDNESDAY AND SEE NO REASON TO NOT EXPECT WIDESPREAD COVERAGE
AGAIN...THOUGH PERHAPS NOT AS MUCH AS TODAY.  BACK DOOR WEDGE WILL
PUSH IN FROM GA WED NITE AND MAY KICK OFF MORE SHOWERS OR STORMS AS
IT GOES THRU.  APPROACH OF THE UPPER RIDGE AXIS AND INDICATED DRYING
ON THURSDAY SUGGESTS IT WILL BE A BETTER DAY.  WILL LEAVE PRECIP OUT
FOR THU AND EVEN LOOK FOR SOME SUNSHINE.  MAX TEMPS NOT LIKELY TO
RECOVER MUCH UNTIL FRIDAY HOWEVER.

HSV EB 059/068 057/070 058 6431
BHM TB 058/070 057/073 058 6741
MGM TB 06U2/075 057/075 058 7641=

.BHM...NONE.

07

In the hours before

Special weather statement, Apr 3, 12:24 PM CST, 4 hours 36 minutes before
ALZ002>004-007>008-010>038-040>041-043-045-047>-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
124 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 83...

  CALHOUN...CHEROKEE...CLEBURNE...DEKALB...ETOWAH...
  MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 83
WHICH IS IN EFFECT UNTIL 300 PM...

  AUTAUGA...BIBB...BLOUNT...CHAMBERS...CHILTON...
  CLAY...COLBERT...COOSA...CULLMAN...DALLAS...
  ELMORE...FAYETTE...FRANKLIN...GREENE...HALE...
  JEFFERSON...LAMAR...LAWRENCE...LEE...MACON...
  MARION...MORGAN...PERRY...PICKENS...RANDOLPH...
  RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
  TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 3, 12:47 PM CST, 4 hours 13 minutes before
ALZ001>038-040>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT TUE APR 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE
THUNDERSTORMS...ARE EXPECTED TO CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA THROUGH WEDNESDAY MORNING.

THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE
MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE
HAIL...AND THE GREATEST THREAT TIME WILL BE LATE AFTERNOON THROUGH
SUNSET.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 3, 1:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    SELMA                     AL   0.75 INCH HAIL
04/03/01   DALLAS

0530 AM    HACKLEBURG                AL   0.75 INCH HAIL
04/03/01   MARION                         REPORTED BY POLICE.

0600 AM    DOUBLE SPRINGS            AL   LIGHTNING
04/03/01   WINSTON                        STRUCK THREE HOMES

0630 AM    WINSTON CHAPEL            AL   0.75 INCH HAIL
04/03/01   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0720 AM    PRATTVILLE                AL   0.88 INCH HAIL
04/03/01   AUTAUGA

0730 AM    CULLMAN                   AL   1.75 INCH HAIL
04/03/01   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA.

0750 AM    GRAYSVILLE                AL   1.25 INCH HAIL
04/03/01   JEFFERSON

0755 AM    HOMEWOOD                  AL   0.75 INCH HAIL
04/03/01   JEFFERSON

0800 AM    GARDENDALE                AL   1.00 INCH HAIL
04/03/01   JEFFERSON                      HAIL COVERED THE GROUND

0830 AM    CARBON HILL               AL   0.75 INCH HAIL
04/03/01   WALKER

0910 AM    LINEVILLE                 AL   1.00 INCH HAIL
04/03/01   CLAY                           REPORTED BY CLAY COUNTY
                                          EMA.

0945 AM    MUNFORD                   AL   0.75 INCH HAIL
04/03/01   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0950 AM    SELMA                     AL   0.75 INCH HAIL
04/03/01   DALLAS                         REPORTED BY DALLAS COUNTY
                                          SHERIFFS OFFICE.

1044 AM    STEMLEY                   AL   0.75 INCH HAIL
04/03/01   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blount

When
April 3, 5:00 PM CST to 7:00 PM CST
Where
Blount County, Oneonta
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Heavy rainfall in Oneonta caused flooding of two businesses. Several roads were temporarily impassible due to high water in Oneonta and Blountsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242504.